Alert archive / Louisiana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 89, NWS New Orleans, LA

May 2, 2008Saint Tammany Parish, Tangipahoa Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at May 2, 2008, 4:10 PM CDT for Saint Tammany Parish, Tangipahoa Parish, Louisiana. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2008, 4:10 PM CDT (21:10 UTC)
Expired
May 2, 2008, 5:00 PM CDT
In force
50 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon

Counties Saint Tammany Parish, LA, Tangipahoa Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 9.2 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2008-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1571 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2008-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1571 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
570 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 022111
SVRLIX
LAC103-105-022200-
/O.NEW.KLIX.SV.W.0089.080502T2110Z-080502T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
410 PM CDT FRI MAY 2 2008

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN ST. TAMMANY PARISH IN SOUTHEAST LOUISIANA...
  THIS INCLUDES THE CITY OF COVINGTON...
  SOUTHEASTERN TANGIPAHOA PARISH IN SOUTHEAST LOUISIANA...

* UNTIL 500 PM CDT

* AT 408 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND   
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES 
WEST OF MADISONVILLE...OR 7 MILES SOUTHWEST OF COVINGTON...AND 
MOVING NORTHEAST AT 27 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  FOLSOM

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3040 9037 3069 9018 3057 8997 3035 9015
      3036 9017 3036 9022 3033 9026
TIME...MOT...LOC 2110Z 214DEG 24KT 3044 9021

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 3:34 PM CDT, 36 minutes earlier.

Area forecast discussion, May 2, 3:34 PM CDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
334 PM CDT FRI MAY 2 2008

.SHORT TERM...
A 500 MB SHORT WAVE TROUGH COMBINED WITH WARM ADVECTION AND
SURFACE HEATING IS PROVIDING ENOUGH SUPPORT TO ERODE LOW LEVEL CAP
OVER AREAS WEST OF INTERSTATE 55 LATE THIS AFTERNOON. THERE IS A
RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON SINCE THERE IS PLENTLY
OF LOW LEVEL SHEAR ASSOCIATED WITH A 40 KNOT LOW LEVEL SOUTHERLY
JET WHICH COVERS LOUISIANA AND MISSISSIPPI AT THIS TIME. THE
THUNDERSTORMS SHOULD DIMINISH BY MIDNIGHT AS THE SHORT WAVES MOVES
EAST OF THE AREA.

HOWEVER...ANOTHER UPPER LEVEL SHORT WAVE SHOULD START IMPACTING
OUR REGION EARLY SATURDAY MORNING AS THE LEFT FRONT QUADRANT OF
THE UPPER LEVEL JET MOVES INTO SOUTHERN LOUISIANA. AT THE LOWER
LEVELS A COLD FRONT WILL MOVE INTO LOUISIANA TONIGHT AND THEN
MOVE VERY SLOWLY SOUTHEAST DURING THE DAY. THE COLD FRONT WILL
PROVIDE A FAVORABLE LOW LEVEL FOCUS FOR HEAVY RAIN. THE COLD
FRONT SHOULD MOVE OFF THE LOUISIANA AND MISSISSIPPI COAST BY
SATURDAY EVENING. FLASH FLOOD GUIDANCE IS BETWEEN 3 TO 5 INCHES.
I COULD NOT RULE OUT THAT THERE COULD BE SOME ISOLATED RAINFALL
AMOUNTS IN THIS RANGE. SO HAVE HAVE PLACED LOCALLY HEAVY RAINFALL
POSSIBLE IN THE FORECAST AND HAVE HELD OFF ON ISSUING A FLOOD
WATCH AT THIS TIME TO SEE IF THIS SCENARIO UNFOLDS.

.LONG TERM...
AS THE UPPER LEVEL LOW IN THE PLAINS MOVES NORTHEAST TOWARDS THE
GREAT LAKES ON TONIGHT AND SATURDAY...IT WILL WEAKEN AND THE UPPER
LEVEL FLOW OVER THE GULF STATES WILL BECOME MORE WEST AND
EVENTUALLY NORTHWEST AS THE UPPER LEVEL RIDGE BUILDS OVER TEXAS
AND LOUISIANA EARLY NEXT WEEK. THIS SHOULD ALLOW A WARM...DRY
PERIOD OF WEATHER TO TAKE HOLD THIS WEEK.

&&

.AVIATION...
SCATTERED CONVECTION WILL CONTINUE THROUGH THE AFTERNOON AND
EARLY EVENING HOURS...MAINLY AFFECTING BTR AND MCB...WITH MSY
POSSIBLY AFFECTED BY 00Z. CONVECTION GENERALLY MOVING FROM 220
DEGREES AT 20 TO 25 KNOTS. WINDS WILL DIMINISH BELOW 15 KNOTS AND
THERE SHOULD BE A BREAK FOR 4 TO 6 HOURS BEFORE CONVECTION WITH
MAIN FRONT APPROACHES FROM NORTHWEST. CEILINGS SHOULD REMAIN IN
THE MVFR TO VFR RANGE FOR MOST OR ALL NIGHT. OUTSIDE OF
CONVECTION...ANTICIPATE SEVERAL HOURS OF MVFR VISIBILITIES AROUND
SUNRISE AS AIRMASS WILL BE MOIST AND WINDS RELATIVELY LIGHT WITH
FRONT IN THE AREA. 35

&&

.MARINE...
WINDS GENERALLY BELOW ADVISORY CRITERIA AT MID-AFTERNOON AND SEE
LITTLE INDICATION THAT GRADIENT WILL INCREASE SIGNIFICANTLY...SO
HAVE DROPPED SCA...BUT WILL CONTINUE EXERCISE CAUTION WITH WINDS 15
TO 20 KNOTS. SEAS WILL TAKE SEVERAL HOURS TO RELAX SLIGHTLY WITH
NEARSHORE 4 TO 5 FEET...AND OFFSHORE PROBABLY ABOUT 7 FEET. WHILE
THERE IS NO CONVECTION OFFSHORE AT PRESS TIME...SCATTERED CONVECTION
WILL MOVE INTO THE COASTAL WATERS OVERNIGHT AND CONTINUE INTO
SATURDAY.  35

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  67  81  58  79 /  70  60   0  10
BTR  68  81  59  81 /  70  60  10  10
MSY  70  81  66  80 /  60  60  20  10
GPT  70  78  66  79 /  40  60  30  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 2, 9:45 AM CDT, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
945 AM CDT FRI MAY 2 2008

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-030030-
PASCAGOULA TO SW PASS MISSISSIPPI RIVER OUT 20 NM-
PASCAGOULA TO SW PASS MISSISSIPPI RIVER 20-60 NM OUT-
SW PASS MISSISSIPPI RIVER TO ATCHAFALAYA RIVER OUT 20 NM-
SW PASS MISSISSIPPI RIVER TO ATCHAFALAYA RIVER 20-60 NM OUT-AMITE-
ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LAKES PONTCHARTRAIN AND MAUREPAS-
LIVINGSTON-LOWER JEFFERSON-LOWER LAFOURCHE-LOWER PLAQUEMINES-
LOWER ST BERNARD-LOWER TERREBONNE-ORLEANS-PEARL RIVER-PIKE-
POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-ST JOHN THE BAPTIST-
ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-UPPER LAFOURCHE-
UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-WALTHALL-
WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
945 AM CDT FRI MAY 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF
MEXICO...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TODAY MAINLY IN
SOUTHWEST MISSISSIPPI AND EAST-CENTRAL LOUISIANA. THE PRIMARY
THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. ISOLATED WEAK
TORNADOES ARE POSSIBLE AS WELL AS FREQUENT LIGHTNING AND HEAVY
RAINFALL. FOR SOUTHEAST LOUISIANA AND COASTAL MISSISSIPPI...
SCATTERED MODERATE TO STRONG INTENSITY THUNDERSTORMS ARE EXPECTED
TODAY BUT WILL LIKELY REMAIN BELOW SEVERE LEVELS. WIND GUSTS TO 50
MPH AND PEA TO MARBLE SIZED HAIL WILL BE THE GREATEST THREAT FROM
THE STRONGER STORMS ALONG WITH OCCASIONAL LIGHTNING AND BRIEF
HEAVY RAINFALL.

WIND...
STRONG SOUTH WINDS OF 15 TO 20 MPH WITH GUSTS TO 30 MPH AT TIMES
CAN BE EXPECTED THROUGH THIS EVENING ACROSS THE OUTLOOK AREA.

TIDES...
TIDES WILL BE ABOUT A FOOT ABOVE NORMAL TODAY.

MARINE...
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE GULF COASTAL WATERS
THROUGH THIS EVENING. SMALL CRAFT SHOULD EXERCISE CAUTION ON TIDAL
LAKES TODAY.

HYDROLOGY...
HIGH RIVER FLOWS AND FLOODING CONTINUES ALONG THE MISSISSIPPI
AND ATCHAFALAYA RIVERS. PLEASE REFER TO THE LATEST RIVER FLOOD
WARNINGS AND STATEMENTS FOR UPDATED INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS...
THUNDERSTORMS WITH HEAVY RAINFALL ARE EXPECTED SATURDAY...ENDING
FROM WEST TO EAST SATURDAY NIGHT. THUNDERSTORMS ARE POSSIBLE AGAIN
NEXT THURSDAY.

HYDROLOGY...
HIGH FLOWS AND RIVER FLOODING WILL CONTINUE ALONG THE MISSISSIPPI
AND ATCHAFALAYA RIVERS THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT BEING REQUESTED AT THIS TIME BUT MAY BE
NECESSARY LATER TODAY. ANY REPORTS OF STORM DAMAGE TODAY SHOULD BE
PROMPTLY RELAYED TO THE NATIONAL WEATHER SERVICE OFFICE IN
SLIDELL.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 3:30 PM CDTSevere Thunderstorm WarningLIXTangipahoa45 min
May 2, 3:50 PM CDTSevere Thunderstorm WarningLIXLivingston, Saint Helena, Tangipahoa40 min
May 2, 4:51 PM CDTSevere Thunderstorm WarningLIXSaint Tammany, Tangipahoa, Washington39 min
May 2, 5:11 PM CDTTornado WarningLIXSaint Tammany, Washington34 min
May 2, 5:33 PM CDTFlash Flood WarningLIXLivingston, Saint Tammany, Tangipahoa, Washington3 hr
May 2, 5:52 PM CDTSevere Thunderstorm WarningLIXSaint Tammany, Washington38 min
May 2, 6:10 PM CDTSevere Thunderstorm WarningLIXLivingston, Tangipahoa50 min
May 2, 6:35 PM CDTSevere Thunderstorm WarningLIXWashington40 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.